Hail, Polk
- When
- May 15, 3:19 PM CST
- Where
- Polk County, 3.49 mi N of Deronda
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.350, -92.440
Scattered thunderstorms developed during the afternoon of Saturday May, 15th. These storms developed along a line of ample instability, wind shear, and lower freezing levels to produce a few large hail stones.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Scattered thunderstorms developed during the afternoon of Saturday May, 15th. These storms developed along a line of ample instability, wind shear, and lower freezing levels to produce a few large hail stones. The largest hail stone was 1.25 in diameter that fell near New Richmond. There were also numerous reports of small hail that covered the ground up to a couple inches deep.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 15, 2:43 PM CST, 36 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 343 PM CDT Sat May 15 2021 .SHORT TERM...(This evening through Sunday night) Issued at 312 PM CDT Sat May 15 2021 A low pressure center sitting over the MN/IA border with a few weak surface troughs extending to the N and E/W of it will maintain a chance for showers/thunderstorms over far southern and far eastern portions of the WFO MPX coverage area through this evening. Coverage will not be all that impressive but the cool air aloft plus modest low-level convergence with the wobbling troughs will be enough to spark off a few thunderstorms with small hail. Any convection will steadily diminish this evening with the loss of daytime heating along with the surface slow sliding east into southern WI/northern IL and weakening. Dry conditions expected overnight through daybreak but with near calm winds and slightly heightened moisture over western WI, patchy to areas of fog may develop east of I-35. The lingering surface troughs over far southern MN may create similar isolated convection Sunday afternoon-evening but coverage will be quite sparse. And, as with today, any convection will dissipate Sunday evening with the loss of daytime heating. High temperatures will run slightly warmer on Sunday than what was experienced this afternoon. Highs today ranged from the mid 60s to lower 70s, and those values will increase to range from the low 70s in western WI to the upper 70s in western MN. Lows both tonight and tomorrow night will remain in the mid 40s to lower 50s. .LONG TERM...(Monday through Saturday) Issued at 312 PM CDT Sat May 15 2021 More summer-like weather returns to the region next week, as a prolonged period of ridging aloft and southerly low-level flow ushers in warmer temperatures and increasing humidity through next weekend. The first part of the week looks mainly dry as surface high pressure over the eastern seaboard extends into the Great Lakes. A system over the central plains Monday-Tuesday could lead to some low chances for showers across southern Minnesota on Tuesday, but the bulk of the precipitation will remain south across the mid-Mississippi and Ohio valleys. The general model consensus is for temperatures to warm into the upper 70s and 80s, but the extent of cloud cover north of the aforementioned system could keep temperatures cooler than forecast. Regardless, temperatures still look to stay above normal. The pattern aloft becomes more active Wednesday through the end of the week, as a trough comes onshore the Pacific coast and results in mote meridional flow over the region. The increase in southerly flow will keep temperatures on the warm end, but also increase the flow of Gulf moisture into the Upper Midwest, resulting in muggier and more summer-like dew point temperatures in the 60s. Deterministic and ensemble guidance both depict a number of disturbances passing overhead in the southwesterly flow aloft, which will likely lead to multiple rounds of showers and thunderstorms for the latter half of the week. However, the track and timing of this features still varies among solutions so it remains a bit too early to have confidence in saying which locations will see the most rain and how much they will get. Wednesday night into Thursday still appears to be the most likely timeframe for precipitation, so increased PoPs into the 60-80% range for this period. Ensemble precipitable water values do increase into the 90th percentile for the latter half of the week, but don't show much of a signal for excessive rainfall. Meaning, chances look good for most of the area to see appreciable precipitation (i.e, 0.25-0.5" or more), but less likely for widespread heavy rainfall (i.e, 1-2" or more). Instability values also increase as well with the warmer and more humid conditions, so some stronger thunderstorms may be possible depending on the diurnal timing of any precipitation. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1229 PM CDT Sat May 15 2021 VFR to start for all terminals (except KEAU) to start this TAF duration. Swath of lower clouds with some MVFR ceilings lingers over interior western WI, affecting KEAU, but these ceilings are expected to rise going into late afternoon. For the remainder of the TAF sites, far eastern MN into western WI has some mid-level cumulus while western and southern MN has mostly clear skies aside from some high cirrus or cirrocumulus. Clouds for the eastern sites may increase a bit this afternoon-evening and there is low chances for SHRA/TSRA over mainly the WI TAF sites during that time. However, chances are too low for inclusion at this point. Fog/low stratus looks to set in overnight through daybreak for the WI TAF sites, followed by VFR conditions throughout for much of Sunday. KMSP...Difficult to pin down a wind direction as last several hours have shown. With a weak pressure pattern over the area, variable wind directions will prevail with speeds 5kt or less. Winds settle on SE after daybreak Sunday. Only high cumulus clouds expected with no precipitation. /OUTLOOK FOR KMSP/ Mon...VFR. Wind SE 5-10 kts. Tue...VFR. Wind SE 10-15 kts. Wed...Chance SHRA/TSRA/MVFR. Wind SE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...JPC LONG TERM...ETA AVIATION...JPC
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1126 AM CDT Sat May 15 2021 MNZ045-052-053-060>063-069-070-076>078-083>085-091>093-WIZ014>016- 023>028-161100- Kanabec-Isanti-Chisago-Hennepin-Anoka-Ramsey-Washington-Scott- Dakota-Le Sueur-Rice-Goodhue-Blue Earth-Waseca-Steele-Martin- Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin- Chippewa-Eau Claire- 1126 AM CDT Sat May 15 2021 This Hazardous Weather Outlook is for portions of east central Minnesota...south central Minnesota...southeast Minnesota... northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Isolated to scattered thunderstorms are possible this afternoon and evening. A few of these storms could be strong to severe with gusty winds and large hail. While any strong storm could produce gusty winds or large hail, the large hail threat is more likely today. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon and evening. MNZ041>044-047>051-054>059-064>068-073>075-082-161100- Douglas-Todd-Morrison-Mille Lacs-Stevens-Pope-Stearns-Benton- Sherburne-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Wright- Yellow Medicine-Renville-McLeod-Sibley-Carver-Redwood-Brown- Nicollet-Watonwan- 1126 AM CDT Sat May 15 2021 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southwest Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
348 PM CDT Sat May 15 2021
WIZ014-152115-
Polk-
348 PM CDT Sat May 15 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN POLK COUNTY...
At 347 PM CDT, a strong thunderstorm was located near Balsam Lake, or
35 miles west of Rice Lake, moving southeast at 15 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Amery, Clear Lake, Balsam Lake, Centuria, Deronda, Range and Joel.
Accumulating small hail may result in slick roads and difficult
travel.
LAT...LON 4543 9261 4550 9248 4538 9223 4526 9225
4524 9241
TIME...MOT...LOC 2047Z 311DEG 11KT 4540 9246
JRBThe Minneapolis radar (KMPX), 104 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948593, 948594, 948595, 948596, 948597.